Utah, 2003

Heavy Snow in Utah, January 27 to 28, 2003

January 27 to 28, 2003 · NWS SLC · 4 events in 4 counties and zones

A wet and mild storm brought good rains to the valleys and mountain snow to the north. Solitude checked in with a foot of new powder, Alta had 10 inches, Snowbird 8 inches, Monte Cristo and Snowbasin 6 inches, and Trial Lake in the Uintas had 5 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A wet and mild storm brought good rains to the valleys and mountain snow to the north. Solitude checked in with a foot of new powder, Alta had 10 inches, Snowbird 8 inches, Monte Cristo and Snowbasin 6 inches, and Trial Lake in the Uintas had 5 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 27, 10:15 AM MST, 4 hours 45 minutes earlier.

Area forecast discussion, Jan 27, 10:15 AM MST, 4 hours 45 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1015 AM MST MON JAN 27 2003

.SYNOPSIS...MOISTURE WILL INCREASE OVER THE AREA TODAY AHEAD OF A
PACIFIC STORM SYSTEM.  THAT SYSTEM WILL MOVE ACROSS MAINLY THE
NORTHERN HALF OF AREA TONIGHT.  ANOTHER WEAKER STORM SYSTEM WILL
MOVE THROUGH THE AREA EARLY WEDNESDAY.

.DISCUSSION...APPROACHING SHORTWAVE CURRENTLY OFF THE NRN CA COAST
LOOKS PROMISING FOR PRECIP FOR NRN/CNTRL UT TONIGHT/EARLY TUESDAY.
OUT AHEAD OF THIS FEATURE A SOLID MOISTURE PLUME WILL COVER THE
GREAT BASIN.  SCATTERED LIGHT PRECIP A POSSIBILITY THIS AFTERNOON
OVER THE NRN/WRN SECTIONS OF THE STATE.  THE NEAR 700 MB THERMAL
BOUNDARY NEAR THE UT/ID BORDER WILL SAG SOUTHWARD DURING THE DAY.
WEAK COLD ADVECTION BEHIND THIS THERMAL BOUNDARY WILL GENERATE SOME
LIFT...THOUGH RATHER SHALLOW AS THE MID-LEVEL TEMPS COOL LITTLE AND
THE JET SUPPORT REMAINS FAIRLY FAR NORTH.

BEST THREAT FOR PRECIP AS EXPECTED WILL COME WITH THE TROUGH PASSAGE
OVERNIGHT.  DYNAMIC LIFT ALONG WITH AN INCREASINGLY UNSTABLE
AIRMASS SHOULD RESULT IN SIGNIFICANT PRECIP FOR THE NRN ZONES
TONIGHT.  LACK OF A WELL-DEFINED SURFACE BOUNDARY A BIT OF A
NEGATIVE HERE...BUT WONT ARGUE TOO MUCH WITH THE MODEL QPFS FOR
TONIGHT.  SRN/ERN SECTIONS WILL GET A TASTE OF PRECIP LATER TONIGHT
THROUGH TUESDAY MORNING.  WEAKENING DYNAMIC LIFT ALONG WITH MARGINAL
INSTABILITY WILL REDUCE THE AMOUNT OF PRECIP...THOUGH MEASURABLE
LIGHT AMOUNTS STILL A REASONABLY GOOD BET.

HAVE ISSUE AN UPDATE THIS MORNING TO INCLUDE A THREAT OF PRECIP IN
A FEW MORE NW THRU W/CNTRL ZONES.  OTHERWISE...TRENDS LOOK FINE.

SLC 272 CDC 01-  CONGER

.SLC...NONE.
Hazardous weather outlook, Jan 27, 6:20 AM MST, 8 hours 40 minutes before
IDZ024-025-UTZ001>021-WYZ021-281400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
620 AM MST MON JAN 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

SNOW WILL DEVELOP AT VERY HIGH ELEVATIONS OVER THE MOUNTAINS OF
NORTHERN UTAH DURING THE AFTERNOON AND EVENING.  SEVERAL INCHES OF
ACCUMULATION ARE EXPECTED ABOVE ABOUT 7000 FEET...MAINLY IN THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

WEAK STORM IMPULSES WILL MOVE ACROSS THE AREA TUESDAY NIGHT THROUGH
THURSDAY.  A STRONGER AND MUCH COLDER STORM IS EXPECTED LATE
SATURDAY OR SUNDAY.  IT COULD HAVE WIDESPREAD TRAVEL IMPACTS OVER
THE NORTHERN HALF OF THE STATE.

WCJIN-WYSW

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, C E Summit/X Ne Wasatch/N Duchesne

When
January 27, 3:00 PM MST to January 28, 6:00 AM MST
Where
C E Summit/X Ne Wasatch/N Duchesne forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
January 27, 3:00 PM MST to January 28, 6:00 AM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
January 27, 3:00 PM MST to January 28, 6:00 AM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
January 27, 3:00 PM MST to January 28, 6:00 AM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327881, 5327882, 5327883, 5327884.